Alert archive / Florida / Tornado Warnings in 2008
Tornado Warning 15, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Aug 19, 2008, 6:28 AM EDT for Martin County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2008, 6:28 AM EDT (10:28 UTC)
- Expired
- Aug 19, 2008, 7:15 AM EDT
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Martin County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 10:44 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1454 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMLB 191028 RRA
TORMLB
FLC085-191115-
/O.NEW.KMLB.TO.W.0015.080819T1028Z-080819T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
628 AM EDT TUE AUG 19 2008
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN MARTIN COUNTY IN EAST CENTRAL FLORIDA...
THIS INCLUDES THE CITIES OF...PORT MAYACA...INDIANTOWN...
* UNTIL 715 AM EDT
* AT 626 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
INDIANTOWN...MOVING NORTHWEST AT 30 MPH.
* THE TORNADO WILL MOVE TOWARD INDIANTOWN AND RURAL AREAS OF THE
WESTERN MARTIN COUNTY.
TORNADOES ASSOCIATED WITH TROPICAL CYCLONES ARE OFTEN WRAPPED IN
HEAVY RAIN AND ARE HARD TO SEE OR HEAR UNTIL THEY ARE VERY CLOSE. DO
NOT GET CAUGHT OFFGUARD
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STRONG BUILDING ON
THE LOWEST FLOOR. MOVE TO AN INTERIOR ROOM...SUCH AS A BATHROOM OR
CLOSET AND KEEP AWAY FROM WINDOWS. GET UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY.
LAT...LON 2697 8061 2700 8063 2703 8064 2707 8066
2711 8067 2712 8069 2715 8068 2721 8057
2720 8046 2696 8037 2695 8059
TIME...MOT...LOC 1028Z 151DEG 16KT 2692 8043
$$
52What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Aug 19, 5:00 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 19, 5:00 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT TUE AUG 19 2008
...RAINBAND TORNADO RISK ACROSS EC FL TODAY...
...TROPICAL STORM WIND WARNING IN EFFECT FOR ALL OF ECFL...
...FLOOD WATCH FOR ALL OF EAST CENTRAL FLORIDA...
.DISCUSSION...
CURRENT...AREA WEATHER RADARS SHOWING TROPICAL STORM FAYS RAINBANDS
MOVING ACROSS SOUTH FLORIDA AND WORKING THEIR WAY UP THE PENINSULA.
WEATHER RADAR WATCH MONITORING THESE RAINBANDS/SQUALLS FOR ROTATION
AND TORNADOES.
AS FAY MOVES NORTH TODAY AND TONIGHT...RAINBANDS WILL CONTINUE TO
ROTATE THROUGH THE CWA PRODUCING HEAVY RAIN...WIND GUSTS TO GALE
FORCE AND POTENTIAL FOR BRIEF TORNADOES. GREATEST THREAT FOR
TORNADOES WILL GRADUALLY SHIFT NORTH AND EAST AS FAY TRACKS INLAND
TODAY.
CURRENT TORNADO WATCH FOR SOUTHERN SECTIONS OF EC FL EXPECTED TO BE
EXPANDED NORTHWARD BEFORE EXPIRATION TIME OF 12Z.
WED-FRI...LATEST NHC TRACK OF FAY WILL HAVE THE CENTER OF THE SYSTEM
APPROACHING FL EAST COAST BY AROUND DAYBREAK WED MORN THEN DRIFTS IT
OVER ATLANTIC BEFORE MOVING ONSHORE AGAIN IN N FL THURS. STILL A LOT
OF UNCERTAINTY AS TO EXACT TIME/LOCATION WHERE SYSTEM WILL EMERGE
OFFSHORE THE EAST COAST AND THEN MOVE BACK ONSHORE THE COAST.
HOWEVER...CONFIDENCE IS HIGHER THAT EVEN AFTER WINDS FROM FAY BEGIN
TO DECREASE...EC FL WILL REMAIN IN A WET PATTERN THROUGH LATE WEEK
WITH CONTINUED CONCERN FOR HEAVY RAINFALL AND FLOODING IN EC FL.
SAT-MON...SHOULD FINALLY HAVE A TREND BACK TOWARD CLIMO POPS IF
FAY/REMAINS MOVE OUT OF THE AREA. LOW CONFIDENCE FORECAST AND WILL
CONTINUE CLOSE TO THE LATE AUG SEASONAL NORMALS THIS TIME FRAME.
&&
.AVIATION...PERIODS OF IFR/LIFR CONDITIONS WITH GUSTS TO TROPICAL
STORM FORCE AND LOCALLY HEAVY RAIN REDUCING VISIBILITY BELOW 1 MILE.
FORECAST STORM TRACK WILL KEEP THE AREAS AIRPORTS IN MAINLY IFR
CONDITIONSS
&&
.MARINE...SQUALLS WITH HEAVY RAIN AND WIND GUSTS TO TROPICAL STORM
FORCE WILL MOVE ACROSS THE COASTAL WATERS IN THE SHORT TERM. WINDS
AND SEAS REMAIN SUFFICIENTLY HIGH MID WEEK THAT ONCE TROPICAL STORM
WARNING EXPIRES...SMALL CRAFT ADVISORIES WILL NEED TO BE POSTED.
SIGNIFICANTLY UNDERCUT WAVE WATCH IN THE FRI-SAT TIME FRAME...SINCE
THE GFS DEPICTION OF FAY HAD CRANKED SEAS UP TO 19FT NORTHERN
OFFSHORE LEG.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 84 76 85 77 / 90 70 70 60
MCO 85 76 88 75 / 90 60 70 60
MLB 85 76 88 75 / 100 70 70 60
VRB 86 78 86 76 / 100 70 70 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COASTAL VOLUSIA-INDIAN
RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
SOUTHERN LAKE-ST. LUCIE.
TORNADO WATCH UNTIL 8 AM EDT THIS MORNING FOR INDIAN RIVER-
MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD-ST. LUCIE.
TROPICAL STORM WARNING FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-
NORTHERN BREVARD-SOUTHERN BREVARD-ST. LUCIE.
TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR INLAND
VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
SOUTHERN LAKE.
AM...TORNADO WATCH UNTIL 8 AM EDT THIS MORNING FOR COASTAL WATERS
FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
OUT 20 NM.
TROPICAL STORM WARNING FOR COASTAL WATERS FROM FLAGLER BEACH TO
VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM...WIMMER
LONG TERM....GLITTO
RADAR........BRAGAW
TROP COORD...SPRATT
HMT.......DIETZMANNHazardous weather outlook, Aug 18, 7:45 PM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 745 PM EDT MON AUG 18 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-191200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 745 PM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. PLEASE REFER TO THE TROPICAL STORM LOCAL STATEMENT...AND ITS GRAPHICAL COMPONENT...FOR INFORMATION ON EXPECTED IMPACTS FROM TROPICAL STORM FAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. IMPACTS FROM FAY ARE EXPECTED TO LINGER INTO WEDNESDAY...WITH A RETURN TO A MORE TYPICAL SUMMER PATTERN LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... FORMAL ACTIVATION IS LIKELY. THE NATIONAL WEATHER SERVICE MAY NEED A PCARS RADIO OPERATOR AT THE NWS OFFICE BY EARLY TUESDAY MORNING. CRISTALDI
In the hours before
Special weather statement, Aug 19, 1:40 AM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 140 AM EDT TUE AUG 19 2008 FLZ058-059-064-190630- MARTIN-OKEECHOBEE-ST. LUCIE- 140 AM EDT TUE AUG 19 2008 ...SQUALL LINE OVER PALM BEACH COUNTY...CONDITIONS FAVORABLE FOR TORNADO FORMATION IN MARTIN...OKEECHOBEE...AND ST. LUCIE COUNTY... AT 135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A LARGE SQUALL LINE OVER PALM BEACH COUNTY ABOUT 20 MILES SOUTH OF INDIANTOWN...MOVING NORTH TO NORTHWEST AT 25 MPH. RADAR HAS SHOWN THE STORM CONDITIONS ARE FAVORABLE FOR TORNADO FORMATION. RESIDENTS IN MARTIN...OKEECHOBEE...AND ST. LUCIE COUNTIES SHOULD PREPARE TO TAKE QUICK ACTION IF A WARNING IS ISSUED. BESIDES THE TORNADO THREAT...THE SQUALL LINE WILL GENERATE STRONG WIND GUSTS NEAR 50 MPH...WHICH CAN SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE LINE PASSES. BRAGAW
Special weather statement, Aug 19, 3:47 AM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 347 AM EDT TUE AUG 19 2008 FLZ058-059-064-190830- MARTIN-OKEECHOBEE-ST. LUCIE- 347 AM EDT TUE AUG 19 2008 ...NEW SQUALL LINE APPROACHING MARTIN...OKEECHOBEE...ST. LUCIE COUNTIES... AT 344 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEW SQUALL LINE APPROACHING SOUTH MARTIN COUNTY...MOVING NORTHWEST AT 30 MPH. RADAR HAS SHOWN THE STORM CONDITIONS ARE FAVORABLE FOR TORNADO FORMATION. RESIDENTS IN MARTIN...OKEECHOBEE...AND ST. LUCIE COUNTIES SHOULD PREPARE TO TAKE QUICK ACTION IF A WARNING IS ISSUED. BESIDES THE TORNADO THREAT...THE SQUALL LINE WILL GENERATE STRONG WIND GUSTS NEAR 50 MPH...WHICH CAN SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE LINE PASSES. BRAGAW
Special weather statement, Aug 19, 5:04 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 504 AM EDT TUE AUG 19 2008 FLZ054-059-064-191000- INDIAN RIVER-MARTIN-ST. LUCIE- 504 AM EDT TUE AUG 19 2008 ...STRONG THUNDERSTORMS AFFECTING EASTERN INDIAN RIVER COUNTY... EASTERN MARTIN COUNTY...EASTERN ST. LUCIE COUNTY... AT 458 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SQUALL LINE 7 MILES EAST OF JUPITER ISLAND...MOVING NORTHWEST NEAR 25 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE THE COASTAL REGIONS FROM JUPITER INLET TO SEBASTIAN INLET. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS NEAR 50 MPH...WHICH CAN SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. WATERSPOUTS AND TORNADOES WILL BE POSSIBLE AS WELL AS THE SQUALL LINE SKIRTS THE COAST. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STRONG BUILDING ON THE LOWEST FLOOR. MOVE TO AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET AND KEEP AWAY FROM WINDOWS. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY. TORNADOES AT NIGHT ARE DIFFICULT TO SEE. WATCH FOR THE POPPING OF ELECTRIC LINES AND TRANSFORMERS OR LISTEN FOR THE SOUND OF LOUD RUMBLING AS THAT OF AN APPROACHING FREIGHT TRAIN. BRAGAW
Special weather statement, Aug 19, 6:03 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 603 AM EDT TUE AUG 19 2008 FLZ047-053-054-058-059-064-191130- INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST. LUCIE- 603 AM EDT TUE AUG 19 2008 ...RAIN BANDS FROM TROPICAL STORM FAY AFFECTING SOUTH BREVARD... INDIAN RIVER...MARTIN...OKEECHOBEE...OSCEOLA...ST. LUCIE COUNTIES... AT 602 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAIN BANDS FROM TROPICAL STORM FAY WERE SPREADING NORTH FROM THE LAKE OKEECHOBEE REGION INTO OSCEOLA AND SOUTH BREVARD COUNTIES. THE BANDS WERE SPREADING NORTH-NORTHEAST NEAR 10 MPH...WHILE STORM CELLS WITHIN THE BANDS WERE ROTATING NORTH-NORTHWEST AT 35 MPH. LOCATIONS IN THE PATH OF THESE RAIN BANDS INCLUDE ST. LUCIE...VERO BEACH...SEBASTIAN...PALM BAY...MELBOURNE...COCOA BEACH...HOLOPAW... AND YEEHAW JUNCTION. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS NEAR 50 MPH...WHICH CAN SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. BRAGAW
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:32 AM EDT | Tornado Warning | MLB | Martin | 43 min |
| Aug 19, 2:15 AM EDT | Tornado Warning | MLB | Martin | 33 min |
| Aug 19, 3:06 AM EDT | Tornado Warning | MLB | Okeechobee | 39 min |
| Aug 19, 5:50 AM EDT | Tornado Warning | MLB | Saint Lucie | 40 min |
| Aug 19, 6:28 AM EDT | Tornado Warning | MLB | Saint Lucie | 20 min |
| Aug 19, 6:45 AM EDT | Tornado Warning | MLB | Martin, Saint Lucie | 30 min |
| Aug 19, 8:43 AM EDT | Flash Flood Warning | MLB | Martin | 2 hr |
| Aug 19, 9:03 AM EDT | Tornado Warning | MLB | Martin | 14 min |
| Aug 19, 9:52 AM EDT | Tornado Warning | MLB | Martin | 23 min |
| Aug 19, 10:51 AM EDT | Flash Flood Warning | MLB | Martin, Saint Lucie | 114 min |
| Aug 19, 12:26 PM EDT | Flash Flood Warning | MLB | Indian River, Martin, Okeechobee, Saint Lucie | 4 hr |
| Aug 19, 12:46 PM EDT | Tornado Warning | MLB | Indian River, Saint Lucie | 29 min |
| Aug 19, 1:28 PM EDT | Tornado Warning | MLB | Brevard, Osceola | 32 min |
| Aug 19, 1:53 PM EDT | Tornado Warning | MLB | Indian River | 22 min |
| Aug 19, 2:17 PM EDT | Tornado Warning | MLB | Indian River | 28 min |
| Aug 19, 2:30 PM EDT | Flash Flood Warning | MLB | Brevard | 4 hr |
| Aug 19, 3:23 PM EDT | Tornado Warning | MLB | Osceola | 34 min |
| Aug 19, 4:21 PM EDT | Areal Flood Warning | MLB | Indian River, Martin, Okeechobee, Osceola, Saint Lucie | 4 hr |
| Aug 19, 4:29 PM EDT | Tornado Warning | MLB | Brevard | 31 min |
| Aug 19, 6:13 PM EDT | Flash Flood Warning | MLB | Brevard | 3 hr |
Nearby
Tornado Warnings in Florida, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.